Cerebrovascular reactivity after cessation of menopausal hormone treatment

J. N. Barnes, R. E. Harvey, N. A. Eisenmann, K. B. Miller, M. C. Johnson, S. M. Kruse, B. D. Lahr, Michael Joseph Joyner, Virginia M Miller

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Objective: Women who are currently using menopausal hormone therapy (MHT) have higher cerebrovascular reactivity when compared with postmenopausal women who are not taking MHT; however, the effect of cessation of MHT on cerebrovascular reactivity is not known. Given that MHT can have structural and activational effects on vascular function, this study was performed to characterize cerebrovascular reactivity following cessation of MHT in women at low risk for cerebrovascular disease. Methods: Cerebrovascular reactivity was measured in a subset of women from the Kronos Early Estrogen Prevention Study (KEEPS) 3 years after cessation of the study drug (oral conjugated equine estrogen, transdermal 17β-estradiol, or placebo [PLA]). Results: Age, body mass index, and blood pressure were comparable among groups. At rest, the middle cerebral artery velocity (MCAv), cerebrovascular conductance index, mean arterial pressure, and cerebral pulsatility index did not differ among groups. Slope-based summary measures of cerebrovascular reactivity did not differ significantly among groups. However, utilizing repeated-measures modeling, there was a significant upward shift in MCAv responses (p = 0.029) in the combined MHT group compared with the PLA group. Conclusion: MHT has a marginal sustained effect on cerebrovascular reactivity when measured 3 years after cessation of hormone treatment.

Original languageEnglish (US)
JournalClimacteric
DOIs
StateAccepted/In press - Jan 1 2018

    Fingerprint

Keywords

  • blood pressure
  • Cerebral hemodynamics
  • estrogen
  • menopause
  • sex hormones

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Cite this

Barnes, J. N., Harvey, R. E., Eisenmann, N. A., Miller, K. B., Johnson, M. C., Kruse, S. M., Lahr, B. D., Joyner, M. J., & Miller, V. M. (Accepted/In press). Cerebrovascular reactivity after cessation of menopausal hormone treatment. Climacteric. https://doi.org/10.1080/13697137.2018.1538340